Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2003, 1:14 PM CDT for Jasper County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2003, 1:14 PM CDT (18:14 UTC)
- Expired
- Jun 6, 2003, 2:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
539 WUUS53 KDMX 061814 SVRDMX IAC099-061900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 114 PM CDT FRI JUN 6 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 200 PM CDT * AT 111 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE WEST OF VALERIA...OR ABOUT 18 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN VALERIA BY 117 PM... 4 MILES NORTH OF COLFAX AROUND 120 PM... 6 MILES SOUTH OF BAXTER AROUND 130 PM... NEAR LAMBS GROVE AROUND 140 PM... 5 MILES NORTH OF NEWTON MUNICIPAL AIRPORT AROUND 145 PM... NEAR KELLOGG AROUND 155 PM AND 4 MILES NORTHWEST OF OAKLAND ACRES AROUND 200 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LAT...LON 4185 9335 4158 9333 4157 9277 4186 9278 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:00 AM CDT, 9 hours 14 minutes earlier.
Area forecast discussion, Jun 6, 4:00 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI JUN 6 2003 NOT MANY CHANGES MADE TO GOING FORECAST AS THINGS UNFOLDING AS PROGGED. UPPER SYSTEM OVER THE ERN DKTAS WILL SINK SOUTHEAST INTO NEBRASKA THEN PUSH EAST ACROSS NORTHERN IOWA BY MID AFTERNOON. THERE ARE A COUPLE CONCERNS FOR TODAY. THERE IS A POTENT VORT MAX ASSOCIATED WITH THIS LOW AS WELL AS SOME DECENT SHEAR AS THE UPPER LOW MOVES EAST. IF WE GET A COUPLE HOURS OF SUNSHINE...INSTABILITY SHOULD BE ENOUGH TO GO SURFACE BASED AND I CANNOT RULE OUT THE THREAT FOR A STRONG TO SEVERE STORM OR TWO ACROSS THE CWA LATER THIS MORNING. THE SYSTEM SHIFTS EAST BY LATE IN THE DAY AND THINGS BEGIN TO CLEAR DURING THE EARLY EVENING. THE NEXT SYSTEM REMAINS ON TRACK AS THE NEXT UPSTREAM SYSTEM IN NWRN SASKATCHEWAN DEVELOPS AN UPR LOW IN SERN NEB. THIS SYSTEM MOVES ACROSS THE STATE SATURDAY NIGHT AND SUNDAY. WE COULD ALSO SEE SOME THREAT SOME ISOLATED SEVERE STORMS SATURDAY NIGHT WITH THIS SYSTEM. I BACKED OFF ON HIGHS TODAY AND AGAIN ON SUNDAY TO ACCOUNT FOR THE CLOUD COVER OTHERWISE TEMPS HAVE NOT BEEN CHANGED FROM GOING FORECAST. NO CHANGES WERE MADE TO THE EXTENDED AT THIS TIME. .DSM...NONE FAB
Hazardous weather outlook, Jun 6, 5:30 AM CDT, 7 hours 44 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD LIGHT RAIN WILL FALL OVER AREAS EAST OF I-35 AND NORTH OF HIGHWAY 20 THROUGH EARLY MORNING. ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE AROUND A TENTH OF AN INCH. BY LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL IOWA AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS IOWA. THERE IS SOME POTENTIAL FOR SEVERE WEATHER LATER THIS MORNING INTO THE AFTERNOON WITH SOME OF THE STORMS IF WE CAN GET SOME SUNSHINE TO BREAK THROUGH THE CLOUDS AND INCREASE THE DESTABILIZATION OF THE AIRMASS THAT IS IN PLACE. THERE IS A FAIR AMOUNT OF MOISTURE IN PLACE AND SOME SHEAR WILL OCCUR WITH THE LOW AS IT MOVES EAST. THERE IS STILL SOME QUESTION WHETHER THERE WILL BE LONG ENOUGH BREAKS IN THE CLOUD COVER FOR THE SUN TO HEAT THE SURFACE AND DESTABILIZE THE AIRMASS ENOUGH FOR THE STORMS TO GO SEVERE. THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. TIMING DETAILS ON THE POTENTIAL FOR SEVERE WEATHER WOULD PLACE THE BEST CHANCE BETWEEN 10 AM AND 3 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM WILL HAVE A TRACK THAT IS A LITTLE FURTHER SOUTH THAN THE ONE FOR LATER THIS MORNING AND AFTERNOON. THE STRENGTH OF THE SYSTEM ON SATURDAY NIGHT AND SUNDAY WILL ALSO BE WEAKER THAN TODAYS STORM SYSTEM. WITH WEAK SHEAR AND LIMITED MOISTURE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA TUESDAY NIGHT AND WEDNESDAY BUT IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS CENTRAL IOWA. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE INTO SATURDAY NIGHT AND SUNDAY AS THE NEXT SYSTEM MOVES THROUGH THE STATE. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
In the hours before
Local storm report, Jun 6, 11:40 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT FRI JUN 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1133 AM OGDEN IA 0.75 IN HAIL
06/06/03 BOONE DIME SIZED AND SLIGHTLY
LARGER HAIL REPORTED BY
EMERGENCY MANAGER.
CABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 11:38 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Story | 37 min |
| Jun 6, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Hardin, Polk, Story | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.